Email updates

Keep up to date with the latest news and content from BMC Infectious Diseases and BioMed Central.

Open Access Highly Accessed Case report

Clinical features and management of a severe paradoxical reaction associated with combined treatment of Buruli ulcer and HIV co-infection

Franck Wanda1, Patrick Nkemenang1, Genevieve Ehounou1, Marie Tchaton1, Eric Comte2, Laurence Toutous Trellu3, Isabelle Masouyé3, Vanessa Christinet2 and Daniel P O’Brien456*

Author Affiliations

1 Médecins Sans Frontières, Akonolinga, Cameroon

2 Medical Unit, Médecins Sans Frontières, Geneva, Switzerland

3 Department of Dermatology, University Hospitals of Geneva, Geneva, Switzerland

4 Manson Unit, Médecins Sans Frontières, London, UK

5 Department of Infectious Diseases, Geelong Hospital, Geelong, Australia

6 Department of Medicine and Infectious Diseases, Royal Melbourne Hospital, University of Melbourne, Melbourne, Australia

For all author emails, please log on.

BMC Infectious Diseases 2014, 14:423  doi:10.1186/1471-2334-14-423

Published: 30 July 2014

Abstract

Background

In West and Central Africa Buruli ulcer (BU) and HIV co-infection is increasingly recognised and management of these two diseases combined is an emerging challenge for which there is little published information. In this case we present a severe paradoxical reaction occurring after commencing antibiotic treatment for BU combined with antiretroviral therapy for HIV, and describe its clinical features and management. This includes to our knowledge the first reported use of prednisolone in Africa to manage a severe paradoxical reaction related to BU treatment.

Case presentation

A 30 year old immunosuppressed HIV positive man from Cameroon developed a severe paradoxical reaction 24 days after commencing antibiotic treatment for BU and 14 days after commencing antiretroviral therapy for HIV. Oral prednisolone was successfully used to settle the reaction and prevent further tissue loss. The antiretroviral regimen was continued unchanged and the BU antibiotic treatment not prolonged beyond the recommended duration of 8 weeks. A second small local paradoxical lesion developed 8 months after starting antibiotics and settled with conservative treatment only. Complete healing of lesions occurred and there was no disease recurrence 12 months after commencement of treatment.

Conclusions

Clinicians should be aware that severe paradoxical reactions can occur during the treatment of BU/HIV co-infected patients. Prednisolone was effectively and safely used to settle the reaction and minimize the secondary tissue damage.

Keywords:
Mycobacterium ulcerans; Buruli ulcer; HIV; Paradoxical reaction; Antibiotics; Antiretroviral treatment; Prednisolone